Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at May 21, 2021, 7:08 PM MDT for Cheyenne County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2021, 7:08 PM MDT (01:08 UTC)
- Expired
- May 21, 2021, 7:30 PM MDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3010 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194 WWUS83 KGLD 220108 SPSGLD Special Weather Statement National Weather Service Goodland KS 708 PM MDT Fri May 21 2021 COZ092-220130- Cheyenne County CO- 708 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 730 PM MDT... At 707 PM MDT, thunderstorm outflow was located 4 miles north of Chivington, or 23 miles south of Cheyenne Wells, moving northeast at 50 mph. Wind gusts of up to 55 MPH may occur. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 136 and 151. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3886 10253 3881 10213 3861 10226 3861 10262 TIME...MOT...LOC 0107Z 203DEG 42KT 3850 10250 $$ Lundquist
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 21, 5:59 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 21, 5:59 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 559 PM MDT Fri May 21 2021 .UPDATE... Issued at 434 PM MDT Fri May 21 2021 A severe thunderstorm watch is currently in effect for Yuma, Kit Carson, and Cheyenne counties until 10 PM MDT. Possible hazards include large hail and damaging winds. && .SHORT TERM...(This evening through Saturday night) Issued at 231 PM MDT Fri May 21 2021 500mb RAP analysis and satellite imagery showed southwest flow above the region this afternoon as a large closed low spun over western Nevada with upper ridging across the eastern half of the country. At the surface, a dryline extended from north to south along the Front Range in Colorado with some low to mid level clouds developing in its vicinity. Generally the region is under mostly sunny skies midday, with windy conditions as south winds gust up to 50 mph along a tight pressure gradient. At 2 PM MT, temperatures ranged mainly in the low to mid 80s. A north-south oriented line of thunderstorms is anticipated to initiate along the aforementioned dryline mid afternoon in north central/northeast Colorado. This line should enter the western portion of our area in the late afternoon and progress eastward into the evening hours. Am not anticipating this line to make it very far into southwest Nebraska and northwest Kansas before dissipating this evening. At this point, have kept thunderstorm chances in eastern Colorado and the first western tier of Kansas and Nebraska counties. Severe parameters including very steep mid level lapse rates, shear of 30 to 40 knots or so, and CAPE nearing 2000 J/kg support a potential for severe weather. While the threat exists along and west of Highway 27, the area of most concern will be Yuma and Kit Carson counties in Colorado where the mentioned severe parameters are at the highest levels. This setup suggests that large hail and damaging winds will be the main threats. Also cannot rule out a tornado or two with any initial discrete thunderstorms that develop this afternoon before they congeal into the line. Otherwise for tonight, south winds stay breezy through the evening, slightly tapering off early Saturday morning. Temperatures fall into the mid 50s to low 60s under mostly cloudy skies. On Saturday, the system over the western CONUS progresses very little, with the closed low lingering near Nevada. Southwest flow prevails aloft while breezy southerly winds gust around 30-35 mph. As temperatures rise into the mid 70s to mid 80s, we could see a little break in cloud cover before thunderstorms develop and clouds increase once again. Timing for thunderstorm initiation is uncertain at this point, with some guidance showing early development (around Noon MT) and others following similar timing to today. What is throwing me off is that we could see some thunderstorm activity billowing up from southeastern Colorado midday, which will then intensify as daytime heating is underway in the afternoon. Not sure which solution is correct, so this will have to be monitored. Nevertheless, thunderstorms look to form along the dryline once again in the afternoon, starting out as discrete cells and merging into a line or two through the evening. While severe weather will be possible across the entire region, the area that appears to have the higher threat is west of a line from Trenton, NE to Tribune, KS (roughly) due to the upper ridging pushing in from the east. Hazards are large hail, damaging winds, and a tornado or two. Dry weather should return to the region by midnight, with temperatures falling into the mid 50s to low 60s. .LONG TERM...(Sunday through Friday) Issued at 200 PM MDT Fri May 21 2021 Upper low will be over the northern Rockies on Sunday with negatively tilted shortwave trough moving over the central High Plains Sunday afternoon and evening. Front/surface trough appears to be likely location for convective initiation, which will be roughly along/just east of the Kansas/Colorado border area. Environment will be strongly sheared, up to 60 kts, with weak to moderate instability forecast. The set up would suggest severe storms likely, with still some uncertainty on exact locations for greatest risk, and perhaps some uncertainty due to lack of better instability. Nonetheless, SPC slight risk seems appropriate, might even bump it up a category due to the strong shear. Storms will continue into Sunday evening before weakening/moving east out of the area by midnight or so. Also expecting breezy to windy south winds Sunday afternoon, with gusts of 40-50 mph in Colorado and west of Highway 25 in Kansas/Nebraska. Front slowly moves through the area on Monday and becomes nearly stationary in central/eastern part of the forecast area. Exact location will ultimately determine where storms initiate in the afternoon. Another shortwave trough will be moving through the base of the upper low now in the northern plains. Deep layer shear/instability forecasts continue to support organized convection along/east of the front for Monday afternoon and evening, with shear forecast at 40-60 kts, with another round of severe storms possible. Upper flow becomes more zonal on Tuesday but appears to be another impulse coming out of the central Rockies in the afternoon. In addition, old surface front may still be in the area, but difficult to say where as mesoscale influences from previous days convection will have an influence. Deep layer shear continues to be around 40-50 kts, although some question on amount of instability if models forecasts are correct. Appears eastern areas will be favored due to timing of upper wave and where better instability currently forecast, but confidence in timing and location details is not that great at this time. For the Wednesday through Friday time period, very persistent upper pattern with southwesterly flow over the plains and embedded impulses. Instability and deep layer shear will be sufficient for severe storms should they develop. Surface pattern will basically feature a moist southeasterly flow each day, with perhaps a hint of a dry line on Thursday which may dry out southwestern areas. However, surface pattern highly uncertain at this time range. Temperatures will continue to be above normal through the long term period, with highs in the 80s and lows mainly in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 550 PM MDT Fri May 21 2021 KGLD expects see VFR conditions to begin the forecast period with south-southeasterly winds at 28G37 kts. At 04Z, KGLD winds look to turn more southerly and slow to 23G30 kts with southerly LLWS of 45 kts introduced at 2 kft. At 09Z, KGLD winds slow to 18G23 kts as LLWS expects to end. MVFR conditions begin at KGLD by 13Z as the cloud ceiling drops to 2400 ft followed by VFR conditions returning at 14Z when the cloud ceiling rises to 5 kft. KMCK begins the forecast period with VFR conditions and south- southeasterly winds at 21G33 kts. At 04Z, KMCK winds expect to slow to 15G25 kts with southerly LLWS of 45 kts introduced at 2 kft. By 11Z, MVFR conditions begin at KMCK as cloud ceilings drop to 1700 ft with wind shear ending and winds slowing to 12 kts. At 15Z, KMCK winds turn southerly and increase to around 14G22 kts before VFR conditions return at 17Z with cloud ceilings rising to 3500 ft. KMCK winds then turn back south-southeasterly and slow to around 17 kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...076 SHORT TERM...JBH LONG TERM...024 AVIATION...076
Hazardous weather outlook, May 21, 3:08 PM MDT, 4 hours before
Hazardous Weather Outlook National Weather Service Goodland KS 308 PM MDT Fri May 21 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 308 PM MDT Fri May 21 2021 /408 PM CDT Fri May 21 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered severe thunderstorms are possible this afternoon and evening, mainly along and west of Highway 27. Large hail, damaging winds and even an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... For Saturday, isolated to scattered severe thunderstorms are possible across the entire region during the afternoon/early evening hours. The area of most concern is west of a line from Trenton, Nebraska to Tribune, Kansas. Large hail, damaging winds and even an isolated tornado are possible. For Sunday, scattered severe thunderstorms are possible for the afternoon/early evening hours. This will include the entire Tri State area. Large hail, damaging winds and even an isolated tornado are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 21, 7:08 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Goodland KS 708 PM MDT Fri May 21 2021 COZ092-220130- Cheyenne County CO- 708 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 730 PM MDT... At 707 PM MDT, thunderstorm outflow was located 4 miles north of Chivington, or 23 miles south of Cheyenne Wells, moving northeast at 50 mph. Wind gusts of up to 55 MPH may occur. Locations impacted include... Cheyenne Wells and Firstview. This includes Highway 385 between mile markers 136 and 151. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3886 10253 3881 10213 3861 10226 3861 10262 TIME...MOT...LOC 0107Z 203DEG 42KT 3850 10250 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:24 PM MDT | Special Weather Statement | GLD | Cheyenne | 21 min |
| May 22, 2:31 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 29 min |
| May 22, 3:01 PM MDT | Special Weather Statement | GLD | Rawlins | 29 min |
| May 22, 3:13 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 32 min |
| May 22, 4:19 PM MDT | Special Weather Statement | GLD | Rawlins | 56 min |
| May 21, 9:17 PM MDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| May 21, 9:57 PM MDT | Tornado Warning | GLD | Yuma | 33 min |
| May 22, 3:53 PM MDT | Special Weather Statement | GLD | Red Willow | 22 min |
| May 22, 4:25 PM MDT | Special Weather Statement | GLD | Red Willow | 65 min |
| May 22, 4:42 PM MDT | Flash Flood Warning | GLD | Red Willow | 2 hr |
| May 22, 4:45 PM MDT | Special Weather Statement | GLD | Red Willow | 15 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.